Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Severe reactions to Crixivan?
Jun 20, 1997

Dear Dr. Gallant, I am someone who has been positive 5 years and have always treated myself holisticly. There hasn't been a drug in my body for 15 years. Because of the lab numbers, my doctor & I decided I should try the AIDS drugs. On friday, May 30, 1997 I started on AZT & 3tc at half doses. After 2 days with no side affects I went to full dosages. On Monday evening, June 3, I added the Crixivan. On Wednesday June 5, I began feel heat on the tip of my tongue and got tiny white heads on the tip. On Thursday the 6th I went to the dentist and was prescribed some antibiotics (erythromycin) for an infection related to a root canal that may need to be done. On Friday the tongue was feeling really hot, I assumed it was a reaction to the drugs and I'd give myself some time to adjust . On Saturday morning, 7th my tongue was swollen and burning. By that afternoon my tongue was covered with canker-like sores all around the sides and a few in my mouth as well. Have you ever heard of this kind of reaction? And what do you think it might have been?

Response from Dr. Gallant

I haven't heard of this particular reaction as a result of Crixivan. However, many of us who use a lot of protease inhibitors are seeing flares of herpes simplex virus infections as well as others herpesviruses (varicella zoster, which causes shingles, and CMV) shortly after patients are started on protease inhibitors. The immunological changes taking place after effective therapy is started may be temporarily stimulating these viruses. However, the development of these transient viral infections would not be a reason to stop protease inhibitor therapy.

I can't say whether what you had was herpetic, but it's possible. Ulcers in the mouth can also be "aphthous" ulcers. The cause is unknown, and I haven't heard of them occurring as a result of protease inhibitors, though they can be a side effect of ddC.



Previous
A possible side effects of protease inhibitors is diabetes
Next
Diarrhea with nefinavir

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement